Hail, Gibson
- When
- March 6, 6:45 PM CST
- Where
- Gibson County, 3 mi N of Owensville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.313, -87.680
Two rounds of thunderstorms affected the region. The first round was during the evening, when small clusters of intense storms moved northeastward, producing isolated hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Two rounds of thunderstorms affected the region. The first round was during the evening, when small clusters of intense storms moved northeastward, producing isolated hail up to the size of nickels. These warm frontal storms were associated with a strengthening low-level jet and some cooling aloft. Late in the night, a line of thunderstorms extended along a cold front from southwest Indiana southwest through far southeast Missouri. As the line moved east, a few bowing segments within this line produced strong winds. Instability was very limited, but strong winds aloft contributed to the production of isolated strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 5:24 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
524 PM CST Sun Mar 6 2022
.SHORT TERM...(Tonight through Tuesday night)
Issued at 249 PM CST Sun Mar 6 2022
Severe and hydro threats will continue tonight into Monday morning.
The latest model guidance depicts convection blossoming across the
CWA as the surface warm front begins to lift to the north along with
a robust LLJ. This will promote areas of training convection with a
risk of flash flooding. Latest CAM guidance are really hitting
southeast MO into southwest IL with the potential for 2-3" of rain
tonight, with a broader area of 1-2" along and north of the Ohio
River. Decided to issue a new Flood Watch through 15z Monday to
cover this risk. Across the current Flood Watch in west KY,
confidence is lower that additional widespread rains will occur
after the expiration time of 03z, so decided to let it continue as
is for now. It may be extended later this evening based on radar
and model trends.
The main concern for severe weather areawide will be late tonight
through Monday morning, roughly form 03z to 12z Monday. This will be
in the form of a strongly forced QLCS ahead of a surface cold front.
With a strong LLJ in place to assist in elongating hodographs and
ample 0 to 3 km CAPE, there is a concern for mesovortex development
within this line with a damaging wind and brief spin up tornado
risk. The current SPC enhanced and slight risks across our CWA
covers the risk well. The severe risk will wind down quickly after
12z Monday as the line of convection exits the area. It will turn
much colder with some partial clearing skies in the wake of the
cold front's passage.
.LONG TERM...(Wednesday through Sunday)
Issued at 249 PM CST Sun Mar 6 2022
General high pressure at the surface, under west-southwesterly flow
aloft, will keep us under rain-free conditions through most of the
week, as temps progressively moderate with time.
The only possible exception to this will be the result of shortwave
energy in the flow aloft just to our south Tue night. This impulse
will tend to draw moist air up over the dome of high pressure at the
surface as a weak inverted surface trof impinges on it. Some model
indications were that measurable pcpn, mostly rain, will occur in
the southern Pennyrile region of KY. Other models suggested just
lots of cloudiness and perhaps just an interval of sprinkles there
and a little farther west. The NBM consensus suggested that there
will be at least a slight chance of measurable pcpn roughly along
the OH River and the lower half of southeastern MO, possibly ending
with some snowflakes in the air near daybreak. This was kept in the
forecast, but downplayed slightly. No impacts are anticipated.
The medium range models showed a significant airmass change will
occur early Fri, as much colder Canadian air begins to flow into our
region from the northwest. Moisture return ahead of the arctic front
will not be robust, so despite large scale lifting, there should be
a delay of pcpn until later on Tue. Of course, there are slight
timing differences amongst the models in this time frame. For this
forecast, we will go with Fri afternoon as the time frame of the
highest PoP for mainly rain, though there will be a slight chance of
rain/snow earlier in the northwestern/western tier of counties.
Most model solutions depict a rapid end to the pcpn from west to
east Fri evening. The blast of arctic air will result in a
changeover to snowfall for a least a couple of hours over the
region, except perhaps for westernmost parts of southeastern MO,
before ending mostly by midnight. Less than an inch of snowfall is
forecast at this time for this fast-moving system. The deep freeze
should last at least through the weekend, with lows in the teens and
20s, and highs in the 30s to near 40 on Sat, possibly rebounding
some by the end of the day Sun.
&&
.AVIATION...
Issued at 524 PM CST Sun Mar 6 2022
For the WFO PAH 00z Monday TAF issuance, kept with the short term
concensus model guidance, which keeps nearly all of the KPAH TAF
sites in MVFR and briefly IFR (via TEMPO groups) through Monday
morning.
With periodic convective clusters expected this evening and a
broadscale convective line overnight, kept a greater number of
TEMPO groups moving ceilings and visibilities into IFR category.
The MSAS surface data is more suggestive a slightly further
southward variance from the current HRRR guidance, which favors
more lower ceilings through the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ004-005-007-010-014-
015-018-019.
Flood Watch until 9 PM CST this evening for KYZ001>003-006-008-
009-011>013-016-017-020>022.
&&
SHORT TERM...DWS
LONG TERM...DB
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 329 PM CST Sun Mar 6 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-072130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 329 PM CST Sun Mar 6 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 8 PM tonight for portions of southeast Missouri. A Flood Watch is in effect for portions of west Kentucky until 9 PM tonight and for the rest of the region until 9 AM Monday. Severe thunderstorms will move through the region late tonight. Damaging winds and a few brief tornadoes will be the main hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Flood Watch is in effect until 9 AM Monday for southeast Missouri, southern Illinois, southwest Indiana, and northwest Kentucky. Snowfall is possible Friday and Friday night, accompanied by significantly colder temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested across southeast Missouri. Spotters are encouraged to relay reports of tornadoes, wind damage, and hail to the National Weather Service in Paducah. DWS/DB
Special Weather Statement
National Weather Service Paducah KY
532 PM CST Sun Mar 6 2022
MOZ109-110-070000-
Butler MO-Stoddard MO-
532 PM CST Sun Mar 6 2022
...Strong thunderstorms will impact portions of southwestern Stoddard
and southern Butler Counties through 600 PM CST...
At 532 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Harviell to near Pollard. Movement was
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Qulin around 540 PM CST.
Other locations in the path of these storms include Bernie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CST for southeastern
Missouri.
&&
LAT...LON 3650 9050 3660 9057 3679 9006 3663 8996
3663 9015 3662 9016 3661 9016 3660 9018
3655 9018 3654 9021 3650 9022
TIME...MOT...LOC 2332Z 238DEG 48KT 3661 9042 3638 9028
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
07Special Weather Statement National Weather Service Paducah KY 606 PM CST Sun Mar 6 2022 ILZ086-087-070030- Saline IL-Gallatin IL- 606 PM CST Sun Mar 6 2022 ...A strong thunderstorm will impact portions of southern Saline and northwestern Gallatin Counties through 630 PM CST... At 605 PM CST, Doppler radar was tracking a strong thunderstorm over Carrier Mills, or near Harrisburg, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Equality around 625 PM CST. Other locations in the path of this storm include Ridgway. The storm should stay just south of Harrisburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3760 8866 3769 8870 3789 8834 3772 8821 TIME...MOT...LOC 0005Z 239DEG 41KT 3766 8860 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 ENE CARRIER MILLS 37.70N 88.60W
03/06/2022 M0.75 INCH SALINE IL TRAINED SPOTTER
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 SW HARRISBURG 37.73N 88.56W
03/06/2022 M0.88 INCH SALINE IL LAW ENFORCEMENT
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
03/06/2022 BUTLER MO FIRE DEPT/RESCUE
MODERATE TO HEAVY STREET FLOODING IN POPLAR
BLUFF.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLOOD BLOOMFIELD 36.89N 89.93W
03/06/2022 STODDARD MO EMERGENCY MNGR
MINOR FLOODING OCCURRING IN LOW LYING AREAS.
&&
DWSThe Evansville,IN radar (KVWX), 7 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A heavy wooden swing set was blown over and thrown through a fence into a field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007075, 1007073, 1007074.